Texas, 2004

Flash Flooding in Texas, November 15 to 16, 2004

November 15 to 16, 2004 · NWS MAF · 6 events in 6 counties and zones

A prolonged period of rainfall over west Texas resulted in periods of flash flooding that began late on the 14th and persisted through the 16th. Records for November precipitation were set during the three day period at several observing sites.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$390,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A prolonged period of rainfall over west Texas resulted in periods of flash flooding that began late on the 14th and persisted through the 16th. Records for November precipitation were set during the three day period at several observing sites. In general, rainfall rates were relatively light. Following a very wet spring and summer, however, short bursts of heavy rainfall quickly resulted in flash flooding over saturated soils. Instances of flash flooding were reported from the Big Bend area of west Texas northeast across the Permian Basin. Flash flooding stranded motorists in parts of the central Permian Basin on the 15th. A portion of Farm to Market Road 2600 was destroyed by flood waters associated with the swollen Indian Creek in Reagan County. No injuries were reported during the extended event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 15, 8:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 15, 8:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 AM CST MON NOV 15 2004

.UPDATE...
RAINFALL TOTALS COMING IN FROM AROUND THE CWA...WITH MANY REPORTS OF
OF AN INCH OR MORE.  THESE AMOUNTS...ON TOP OF THE LIGHTER AMOUNTS
THAT HAVE BEEN FALLING FOR THE 24 TO 36 HOURS PRIOR...WOULD INDICATE
NEARLY SATURATED SOILS PRETTY MUCH ANYWHERE ACROSS THE CWA.  LATEST
MODEL DATA PUTTING OUT HEAVY RAINFALL AMOUNTS OVER THE WESTERN HALF
OF THE CWA TODAY...ON THE ORDER OF ONE HALF INCH TO ONE INCH TOTALS
BY 16/00Z.  CONSIDERING SATELLITE AND RADAR TRENDS...ISENTROPIC
LIFT ONGOING...THE GOOD DIFFLUENCE ALOFT....AND AMOUNT OF MOISTURE IN
THE COLUMN...FIND THIS TO BE FEASIBLE.

HOWEVER...NOT COMPLETELY SOLD ON THE IDEA OF THE EASTERN HALF OF THE
CWA MISSING OUT ON SOME HEAVY RAIN DURING THE DAY ALSO.  ESPECIALLY
SINCE LIFT COULD BE GREAT ENOUGH FOR TSRA TO DEVELOP.  THEREFORE...
THINK IT IS PRUDENT TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE AREA.
SINCE THERE IS GOOD AGREEMENT AMONGST MODELS WITH THE POSITION AND
MOVEMENT OF THE UPPER LOW...GOOD DIFFLUENCE ALOFT...AND COPIOUS
AMOUNTS OF MOISTURE REMAINING OVER THE AREA...WILL GO AHEAD AND PUT
THE FFA OUT THROUGH THE DAY TUESDAY...FOR STARTERS.  UPDATE WILL
FOLLOW SHORTLY.  AKL

.PREVIOUS DISCUSSION...
UPPER LOW OVER MEXICO CONTINUES TO DESTABILIZE THE ATMOSPHERE AND
PRODUCE ABUNDANT RAINFALL FOR THE AREA.  LOW WILL NOT MOVE FAR
TODAY... JUST SLOWLY SPIN EAST AND THROW SHORTWAVES THIS DIRECTION.

THE HEAVIEST RAINFALL... WITH CONTINUAL THUNDERSTORM ACTIVITY...
HAS BEEN EAST OF THE AREA MOVING ACROSS CENTRAL TEXAS.  WIDESPREAD
RAIN... SOME MODERATE... CONTINUES TO MOVE ACROSS THE NORTHERN HALF
OF THE AREA THIS MORNING.  WILL CONTINUE NEAR 100 POPS TODAY AND
RAISE POPS TONIGHT AS MODELS SHOWS CONTINUAL RAIN THROUGH TONIGHT.
HAVE RECEIVED A FEW CALLS ABOUT WATER ON CITY STREETS IN SOME
LOCATIONS... NOT QUITE FLOODING YET... BUT IF IT CONTINUES RAINING
THEN SOME LOCATIONS WILL BEGIN TO FLOOD AS THE GROUND BECOMES
SATURATED.  HAVE CONSIDERED FLASH FLOOD WATCH FOR TODAY BUT LEANING
AGAINST IT AS RAINFALL RATES ARE NOT THAT HIGH.

WILL CONTINUE HIGH WIND WARNING FOR GDP FOR GUADALUPE MOUNTAINS AS 40
MPH WINDS ARE EXPECTED TO CONTINUE TODAY.  GDP REPORTING SOME SNOW
BUT TEMPS WELL ABOVE FREEZING... GIVEN EXPECTED SLIGHT WARMING WILL
NOT REISSUE WSW TODAY.

.LONG TERM...
STRONG SLOW MOVING UPPER LOW WILL TAKE ON NEGATIVE TILT TUESDAY
AS STRONG UPPER JET BOTTOMS OUT ON SOUTHERN SIDE OF SYSTEM.
FORECAST AREA WILL BE IN LEFT FRONT QUADRANT OF THIS JET AND
THE RIGHT REAR QUADRANT OF A JETLET ACROSS SOUTHERN NEW MEXICO
PROVIDING STRONG UPPER LEVEL DIVERGENCE. AT THE SURFACE A
LOW/INVERTED TROUGH WILL PROVIDE DECENT LOW LEVEL CONVERGENCE. WILL
NOT MAKE ANY CHANGES TO THE POPS TUESDAY OR TUESDAY NIGHT. SHOULD BE
WIDESPREAD RAIN WITH THUNDERSTORMS ACROSS THE COUNTY WARNING AREA. A
FEW STORMS COULD BE STRONG ESPECIALLY WITH ANY BREAKS IN CLOUD COVER
FOR ANY PERIOD OF TIME WITH DEW POINTS CLIMBING TO NEAR 60 DEGREES
IN THE EASTERN COUNTY WARNING AREA AND BIG BEND REGION. WENT AHEAD
AND BEEFED UP THE QPF GRIDS TUESDAY AN TUESDAY NIGHT BASED ON LATEST
INCOMING DATA.

DID INCREASE THE POPS WEDNESDAY WITH A SLOWER MOVEMENT TO THE
NEGATIVELY TILTED UPPER LOW AS IT MOVES ACROSS SOUTHWEST TEXAS.
WENT LIKELY TO CATEGORICAL POPS IN THE PERMIAN BASIN AND THE
LOWER TRANS PECOS WITH CHANCE TO SLIGHT CHANCE ELSEWHERE. MENTIONED
A CHANCE OF THUNDER EVERYWHERE AS THE STEEP LAPSE RATES AND COLDER
TEMPERATURES ALOFT MOVE OVERHEAD. ALSO BEEFED UP THE QPF GRIDS.

WILL GO WITH 10-30 POPS FOR RAIN SHOWERS WEDNESDAY NIGHT AND
THURSDAY WITH A SLOWER EXIT OF THE SYSTEM WITH ADDITIONAL SHORTWAVE
ENERGY BRIDGING BACK NORTHWEST FROM THE UPPER LOW CENTER ACROSS WEST
TEXAS.

NEXT SYSTEM APPEARS TO BE A LARGE AMPLIFYING TROUGH AS IT MOVES
EASTWARD FROM THE PACIFIC TO THE PLAINS IN THE LATE THURSDAY THROUGH
SUNDAY TIME FRAME. THE LAST 2 RUNS OF THE GFSLR AND THE 00Z MONDAY
GFS80 LOOK CONSISTENT IN THE STRENGTH OF THE TROUGH AND THE MOVEMENT
OF THE SURFACE COLD FRONT SATURDAY. WENT AHEAD AND INCLUDED A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE FRONT SATURDAY WITH
LIFTED INDEXES PROGGED FROM 0 TO -4 ACROSS THE NORTHERN HALF OF THE
COUNTY WARNING AREA. AMPLIFYING TROUGH WILL BE SLOW TO MOVE THROUGH
THE REGION SUNDAY SO KEPT A SLIGHT CHANCE OF POST FRONTAL SHOWERS
ACROSS THE CENTRAL PERMIAN BASIN SOUTHWARD WITH DIVERGENCE AIDING
LIFT FROM STRONG SOUTHERN STREAM JET FROM THE PACIFIC TO THE GULF
OF MEXICO. LOWERED TEMPERATURES SEVERAL DEGREES SUNDAY WITH
A LOT OF CLOUD COVER EXPECTED. LATER SHIFTS WILL NEED TO MONITOR
ANY POTENTIAL FOR FREEZING OR FROZEN PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             49  47  61  52 / 100  70  80  70
CARLSBAD NM               46  44  58  47 / 100  90  80  60
DRYDEN TX                 53  51  64  53 / 100  90  80  70
FORT STOCKTON TX          51  49  63  50 / 100  90  80  70
GUADALUPE PASS TX         44  42  55  42 / 100  90  80  50
HOBBS NM                  48  46  58  47 / 100  80  80  70
MARFA TX                  50  48  58  42 / 100  90  80  60
MIDLAND INTL AIRPORT TX   49  47  61  52 / 100  80  80  70
ODESSA TX                 49  47  61  51 / 100  80  80  70
WINK TX                   53  51  63  51 / 100  80  80  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING IN EFFECT TODAY UNTIL 3 PM MST GUADALUPE
     PASS TXZ258.
     FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.
NM...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.

&&

12/72
Hazardous weather outlook, Nov 15, 4:09 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST MON NOV 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
409 AM CST (309 AM MST) MON NOV 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD RAIN CAN BE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
DUE TO RECENT RAINFALL... AREAS THAT RECEIVE HEAVY RAINFALL TODAY
MAY EXPERIENCE LOCALIZED FLOODING.  HIGH WIND CAN ALSO BE EXPECTED
THROUGH THE GUADALUPE PASS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAIN IS EXPECTED TO CONTINUE TUESDAY INTO WEDNESDAY WITH
THE POTENTIAL FOR A GREATER NUMBER OF THUNDERSTORMS CAPABLE OF
PRODUCING HEAVIER RAINFALL.  THEREFORE FLASH FLOODING MAY BECOME A
THREAT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST WEATHER INFORMATION REGARDING THE POTENTIAL FOR HEAVY RAINFALL
AND FLASH FLOODING THROUGH THE MIDDLE OF THIS WEEK.

The radar

The Midland/Odessa radar (KMAF), 34 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Ector

When
November 15, 10:00 AM CST to 12:15 PM CST
Where
Ector County, Odessa
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Flash flooding resulted in high water that flowed through several Odessa city streets during the morning of the 15th. Stalled vehicles were reported at the intersection of 42nd and Dixie Streets and along Business 20. High water also inundated locations along Eisenhower and University Streets. No injuries were reported.

Flash Flood, Midland

When
November 15, 12:09 PM CST to 5:00 PM CST
Where
Midland County, Midland
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Numerous reports of flash flooding along streets in Midland were received during the afternoon hours. Initial reports indicated that high water flowing over Carver and Scharbauer Streets prompted officials to deploy barricade. By 14:00 CST at least one vehicle was reported to be stalled in high water on an Interstate 20 access road. At 14:15 CST the local broadcast media reported up to eight inches of water flowing through Old Lamesa Road and Florida Street. The Texas Department of Public Safety additionally reported that several traffic accidents were indirectly related to the flooding and wet conditions, when several vehicles hydroplaned off of Interstate 20 and came to rest in the ditch. No injuries were reported.

Flash Flood, Scurry

When
November 15, 6:10 PM CST to 10:30 PM CST
Where
Scurry County, Snyder
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Storm spotters and local law enforcement officials reported flash flooding in Snyder. At 18:10 CST high water was reported flowing through the intersection of College Avenue and 37th Street at a depth of two feet, and at least one vehicle was stalled. Several city streets were closed and barricaded by local officials due to high water by 19:00 CST. Flood waters slowly receded in the city streets through the late evening.

Flash Flood, Presidio

When
November 15, 7:22 PM CST to 9:00 PM CST
Where
Presidio County, Presidio
Reported by
GOVT OFFICIAL
Coordinates
30.000, -104.240 (the zone’s center; the record gives no point)

The U.S. Border Patrol reported flash flooding along several creeks in Presidio. Flood waters from the swollen creeks were reported to inundate several city streets.

Flash Flood, Reagan

When
November 16, 8:48 AM CST to 6:00 PM CST
Where
Reagan County, 19 mi NE of Stiles
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Flash flooding along the usually dry Indian Creek in northeastern Reagan County caused high water to rush over portions of Farm to Market Road 2600. Fire department personnel aided several motorists in the area that were stranded by flowing water. Receding flood waters during the late afternoon hours revealed extensive damage to portions of the roadway.

Flash Flood, Howard

When
November 16, 12:15 PM CST to 3:00 PM CST
Where
Howard County, 7 mi N of Big Spring
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Local law enforcement officials reported that high water from flash flooding resulted in the closure of Farm to Market Road 2230 north of Big Spring.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427261, 5427264, 5427262, 5427263, 5427265, 5427266.